Article

Intestinal pseudo‑obstruction following oral baclofen: An unusual complication

Vilvapathy Senguttuvan Karthikeyan1★, Kuppusamy Senthilkumaran1, Bettaiyagowder Easwaran1, Rajamariappan Rajbhaskar2★ Corresponding author

  1. 1Departments of General Surgery, College Hospital and Research Centre, Puducherry, India.
  2. 2Neurosurgery, Sri Venkateshwaraa Medical College Hospital and Research Centre, Puducherry, India.

CORRESPONDENCE

Vilvapathy Senguttuvan Karthikeyan

Departments of General Surgery, College Hospital and Research Centre, Puducherry, India.

Received: 06-07-2014; Revised: 26-09-2014; Accepted: 17-12-2014.

Volume 6, Issue 3 · pp. 169–171 · PUBLISHED 2015 · DOI: 10.4103/0976-500X.162010

View on JPP original site ↗

ABSTRACT

Baclofen is a gamma- aminobutyric acid B (GABA B) agonist used for the management of spasticity associated with spinal cord injury. Oral baclofen might cause constipation, but intestinal pseudo‑obstruction is very rare. We report a 50‑year‑old male with spasticity following cervical discectomy (C3‑4) on oral baclofen for 6 months with intestinal pseudo-obstruction. He had undergone open suprapubic cystostomy for traumatic urethral injury, 45 days prior to the presentation and adhesive intestinal obstruction was also considered a possibility. However, there were no air fluid levels on abdominal radiographs and ultrasound abdomen was non‑contributory. Withdrawal of baclofen was therapeutic in this patient. This case is being reported to highlight the rare possibility of oral baclofen induced intestinal pseudo‑obstruction.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Karthikeyan, V. S., Senthilkumaran, K., Easwaran, B., & Rajbhaskar, R. (2015). Intestinal pseudo‑obstruction following oral baclofen: An unusual complication. Journal of Pharmacology and Pharmacotherapeutics, 6(3), 169–171. https://doi.org/10.4103/0976-500X.162010